Florida, 2015Hail and Damaging Winds in Florida, July 3, 2015
July 3, 2015 · NWS TBW · 5 events in 4 counties and zones
Afternoon sea breeze storms and cool temperatures aloft once again set the stage for strong to severe storms across the Florida Peninsula. One storm produced a lightning strike which caused minor damage to a house.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $500
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon sea breeze storms and cool temperatures aloft once again set the stage for strong to severe storms across the Florida Peninsula. One storm produced a lightning strike which caused minor damage to a house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 3, 10:38 AM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 3, 10:38 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1138 AM EDT FRI JUL 3 2015
.SYNOPSIS...
15Z WATER VAPOR AND H4 RAP ANALYSIS CONTINUE TO SHOW AN UPPER
LEVEL PATTERN CONSISTING OF BROAD RIDGING ACROSS THE INTER-
MOUNTAIN WEST...FOLLOWED DOWNSTREAM BY LONGWAVE TROUGHING FROM THE
CENTRAL PLAINS TO THE EASTERN CONUS. THE INFLUENCE OF THIS TROUGH
DOES NOT QUITE REACH SOUTH FAR ENOUGH TO HAVE A SIGNIFICANT IMPACT
ON OUR COLUMN...WITH MOST OF THE SYNOPTIC SUPPORT FOR LIFT
REMAINING NORTH OF THE I-10 CORRIDOR. IN FACT BELOW THE 400MB
LEVEL WE FIND A NARROW SWATH OF RIDGING ALOFT EXTENDING OVER THE
FL PENINSULA AND EASTERN GULF.
FROM A MOISTURE PERSPECTIVE...THE ATMOSPHERIC COLUMN ACROSS THE
ENTIRE FORECAST AREA IS QUITE MOIST BELOW THE H5 LEVEL...AND THEN
DRIES OUT CONTINUING UPWARD. HOWEVER...JUDGING BY
EXPERIENCE...THE DEGREE OF DRY AIR DOES NOT APPEAR SUFFICIENT TO
HAVE A SIGNIFICANT IMPACT ON THE EVENTUAL COVERAGE OF SHOWERS AND
STORMS THIS AFTERNOON/EARLY EVENING.
LOOKING CLOSER AT THE 12Z KTBW SOUNDING FROM A CONVECTIVE
PERSPECTIVE...SOME OF THE VARIABLE SEEN IN PREVIOUS DAYS THAT HAVE
ENHANCED THE THREAT FOR HAIL WITH THE LATE DAY STORMS ARE STILL
BEING SAMPLED THIS MORNING...WHILE OTHERS ARE NOT. THE H5
TEMPERATURES AROUND THE H5 LEVEL ARE BETWEEN -8C TO -10C. THESE
VALUES ARE ON THE COOL SIDE FOR JULY AND HAVE BEEN CONTRIBUTING TO
SOME DECENT MID-LEVEL LAPSE RATES. ON THE OTHER HAND...THE LAPSE
RATES BELOW H5 ARE NOT QUITE AS IMPRESSIVE AS PREVIOUS
DAYS...WHICH MIGHT LIMIT THE POTENTIAL FOR UPDRAFT STRENGTH. ALSO
EVALUATING THE VARIOUS BUFKIT SOUNDING PROFILES...SHOWS A
NOTICEABLE DECREASE IN FORECAST CAPE WITHIN THE -10C TO -30C HAIL
GROWTH ZONE. IN THE END...WOULD SAY THE COLUMN IS SLIGHTLY MORE
FAVORABLE BY CLIMO FOR HAIL UP TO QUARTER SIZE DUE TO THE BELOW
NORMAL TEMPS IN THE MID-LEVELS...BUT OVERALL THE THREAT APPEARS
LOWER THAN THE PAST COUPLE OF DAYS. THAT BEING SAID...GIVE THE
RIGHT UPDRAFT...A LITTLE ROTATION IN THE MID-LEVELS...AND THE NON-
HYDROSTATIC PRESSURE GRADIENT FORCE CAN OVERWHELM ANY NEGATIVES IN
THE COLUMN. SO...SHOULD HAVE A HARDER TIME PRODUCE SEVERE
HAIL...BUT AS ALWAYS WILL NEED TO MONITOR RADAR TRENDS AND TAKE IT
ONE STORM AT A TIME.
CLOSER TO THE SURFACE...THE SUBTROPICAL RIDGE AXIS LIES RIGHT
THROUGH THE CENTER OF THE STATE AND OUT ACROSS THE EASTERN GULF
OF MEXICO.
&&
.SHORT TERM (REST OF TODAY THROUGH SATURDAY)...
NOT MUCH HAS CHANGED IN THE LOW LEVEL PATTERN SINCE THURSDAY.
THIS RIDGE WILL KEEP THE BEST SEA BREEZE FOCUS FOR ASCENT WITHIN
THE SOUTHEASTERLY SYNOPTIC FLOW TO THE SOUTH OF THE RIDGE AXIS
ACROSS OUR SOUTHERN ZONES. THE HIGHEST POPS WILL AGAIN FALL ACROSS
THIS REGION...BUT HOLD OFF UNTIL LATE IN THE AFTERNOON AND EARLY
EVENING. EARLIER SCT CONVECTION THROUGH THE EARLY AND MIDDLE
AFTERNOON IS MORE LIKELY ACROSS THE NATURE COAST/I-4 CORRIDOR
ZONES ASSOCIATED WITH THE MORE RAPID INLAND PROPAGATION OF THE
SEA-BREEZE. EXPECT TO SEE THE FIRST STORMS START TO FIRE BETWEEN
16-17Z...VERY SIMILAR TO PREVIOUS DAYS...AND IN AGREEMENT WITH
MANY OF THE CONVECTION ALLOWING HIRES ENSEMBLE MEMBERS.
HEADING INTO THE EVENING...THERE IS A TREND IN THE LATEST GUIDANCE
TO TRY AND BRING CONVECTION BACK NORTHWARD TOWARD THE TAMPA BAY
AREA...MAINLY ASSOCIATED WITH NW PROPAGATING OUTFLOW BOUNDARIES
FROM THE STORMS OVER THE SOUTHERN FORECAST AREA. NOT COMPLETELY
READY TO COMMIT TO THIS SCENARIO...BUT WILL LEAVE CHANCE POPS IN
THE GRIDS THROUGH THE MID EVENING FOR THE I-4 CORRIDOR...AND VCTS
IN THE ASSOCIATED TAFS. WILL MONITOR FUTURE RUNS OF THE HRRR AND
SEE IF THIS TREND CONTINUES ONCE THE FIRST STORMS OF THE DAY
DEVELOP AND ARE INCORPORATED INTO THE SIMULATIONS.
EVENING STORMS SHOULD HAVE DISSIPATED BY 03-04Z...FOLLOWED BY A
DRY OVERNIGHT ACROSS THE LAND MASS. LATE TONIGHT AS THE LAND
BREEZE BECOMES MORE DEFINED...A SCATTERING OF STORMS OVER THE
NEAR SHORE MARINE ZONES CAN BE EXPECTED.
FOR THE 4TH...THE RIDGE AXIS AT THE SURFACE LOOKS TO BECOME QUITE
BROAD...RESULTING IN A GENERAL LIGHT SOUTHEAST TO SOUTH FLOW
REGIME FROM SOUTH TO NORTH ACROSS THE FORECAST AREA. THIS IS A
GENERALLY MOIST FLOW REGIME...AND WITH NO SIGNIFICANT HOSTILE
LAYERS IN THE COLUMN FOR DEEP CONVECTION...WOULD EXPECT SCT-NMRS
STORMS TO BE IN THE FORECAST FOR MOST ZONES. WITH TIME...SEA-
BREEZE BOUNDARIES WILL PUSH INLAND...SO THE LATER IN THE DAY WE
GO...THE MORE NUMEROUS STORM COVERAGE SHOULD BE AWAY FROM THE
COAST. HOWEVER...WITH LITTLE IN THE WAY OF WESTERLY FLOW...
CONVECTIVE OUTFLOW BOUNDARIES THAT MOVE WEST FROM INLAND CONVECTION
WILL HAVE LITTLE OPPOSITION...AND COULD CERTAINLY BRING A ROUND
OF STORMS BACK TOWARD PORTIONS OF THE COAST FOR THE EVENING. SUCH
IS SUMMER CONVECTION IN FLORIDA. THE LOW LEVEL PATTERN OFTEN GIVES
A GOOD FIRST GUESS AS TO WHERE THE BEST CHANCE FOR STORMS WILL
BE...BUT "UNEXPECTED" OUTFLOW BOUNDARIES ON A GIVEN DAY CAN
QUICKLY RUIN A WELL THOUGHT OUT FORECAST.
&&
.LONG TERM (SATURDAY NIGHT-FRIDAY)...
MESO SCALE TO DOMINATE THE FORECAST WITH A VENGEANCE. LONG WAVE
TROUGH OVER EASTERN HALF OF COUNTRY WEAKENS AS NORTHERN STREAM
MOVES AWAY AND LEAVES WEAK TROUGHINESS IN SOUTHEAST U.S. AND
NORTHEAST GULF INTO EARLY NEXT WEEK. BOTH THE GFS AND ECMWF BRING
AN UPPER LEVEL TUTT INTO THE BAHAMAS LATE NEXT WEEK. ALL THIS
MEANS WEAK SURFACE PRESSURE AND SEA BREEZE ACTIVITY THROUGH THE
EXTENDED. STORMS WILL BE SLOW MOVING DUE TO WEAK WINDS ALOFT. USED
CONSENSUS OF MODELS FOR POPS (WITHOUT SREF) WHICH MEANS 40-50
PERCENT CHANCE OF STORMS EACH DAY. OVERNIGHT LOWS WILL BE A FEW
DEGREES ABOVE NORMAL AND DAYTIME HIGHS AROUND NORMAL.
&&
.AVIATION...
VFR CONDITIONS PREVAIL ACROSS THE REGION LATE THIS MORNING.
SCATTERED STORMS WILL BEGIN TO DEVELOP AROUND MIDDAY...WITH STORMS
PEAKING IN COVERAGE DURING THE LATER AFTERNOON AND EVENING BETWEEN
KPGD AND KFMY/KRSW. OUTSIDE OF THE SCATTERED TO NUMEROUS
STORMS...VFR CONDITIONS WILL BE THE GENERAL RULE. STORMS DISSIPATE
WITHIN A FEW HOURS OF SUNSET...WITH VFR CONDITIONS REGION-WIDE
THROUGH THE OVERNIGHT AND SATURDAY MORNING.
&&
.MARINE...
THE SUBTROPICAL RIDGE AXIS WILL REMAIN PARKED OVER THE EASTERN
GULF OF MEXICO THROUGH THE UPCOMING HOLIDAY WEEKEND KEEPING WINDS
AND SEAS LOW OUTSIDE OF TYPICAL SCATTERED THUNDERSTORM ACTIVITY.
THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL BE DURING THE
LATE NIGHT AND MORNING HOURS EACH DAY...ALTHOUGH BOATERS WILL NEED
TO BE AWARE OF POSSIBLE STORMS MIGRATING OFFSHORE DURING THE LATE
AFTERNOON TO THE SOUTH OF TARPON SPRINGS.
&&
.FIRE WEATHER...
HIGH PRESSURE WILL HOLD OVER THE REGION THROUGH THE HOLIDAY
WEEKEND. TYPICAL SUMMER CONDITIONS ARE EXPECTED WITH SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH ABOVE
NORMAL TEMPERATURES. NO FIRE WEATHER HAZARDS EXPECTED AS RELATIVE
HUMIDITY VALUES ARE FORECAST TO REMAIN ABOVE CRITICAL LEVELS
EACH DAY.
FOG IMPACT...NO WIDESPREAD FOG IMPACTS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 94 78 92 78 / 30 20 40 30
FMY 95 76 94 76 / 60 30 60 30
GIF 96 76 95 75 / 40 20 60 50
SRQ 94 77 92 77 / 30 20 40 20
BKV 95 73 93 73 / 30 20 40 30
SPG 94 80 92 80 / 30 20 30 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WEATHER...MROCZKA
LONG TERM...NOAH
DECISION SUPPORT...FLEMING
Hazardous weather outlook, Jul 3, 9:08 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1008 AM EDT FRI JUL 3 2015
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-041415-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
1008 AM EDT FRI JUL 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES. ADDITIONALLY...ATMOSPHERIC
CONDITIONS SIMILAR TO THE LAST COUPLE OF DAYS WILL SUPPORT AN
ENVIRONMENT FAVORABLE FOR HAIL DEVELOPMENT OF UP TO ONE INCH IN
DIAMETER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED EACH DAY. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
NOAH/FLEMING
In the hours before
Special weather statement, Jul 3, 12:27 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
127 PM EDT FRI JUL 3 2015
FLZ050-031800-
PINELLAS-
127 PM EDT FRI JUL 3 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PINELLAS COUNTY...
AT 127 PM EDT...A STRONG THUNDERSTORM WAS OVER PINELLAS PARK. THE
STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLEARWATER...LARGO...PINELLAS PARK...SEMINOLE...SAINT PETERSBURG...
DOWNTOWN SAINT PETERSBURG...ST. PETERSBURG...FEATHER SOUND...BAY
PINES...SOUTH HIGHPOINT...WEST AND EAST LEALMAN...GANDY...
RIDGECREST...GULFPORT...TREASURE ISLAND...KENNETH CITY...MADEIRA
BEACH...VINOY PARK...SNELL ISLE AND CRESCENT LAKE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2797 8280 2798 8270 2796 8269 2796 8272
2794 8272 2791 8263 2789 8265 2787 8260
2786 8262 2784 8260 2784 8262 2783 8259
2781 8259 2774 8264 2778 8278 2783 8276
2779 8279 2780 8280
TIME...MOT...LOC 1727Z 272DEG 2KT 2788 8272
RAGEvent by event
2 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Lightning, Pinellas
- When
- July 3, 1:29 PM EST
- Where
- Pinellas County, 0.61 mi E of Clearwater
- Crop damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 27.980, -82.740
A lightning strike hit the chimney of a home located on Farrier Trail in Clearwater. Upon arrival, firefighters had to make some small holes in the ceiling of the home to investigate if anything was on fire or not. No fire resulted from the strike.
Thunderstorm Wind, Hillsborough
- When
- July 3, 2:46 PM EST
- Where
- Hillsborough County, 1.51 mi NNW of East Lake-Orient Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 28.000, -82.390
Tampa Fire Rescue reported damage to buildings at a business on Bonaker Drive near the Hard Rock Hotel & Casino. The first building had its roof blown off. The second one had its walls blown out, with its roof still intact.
Thunderstorm Wind, Hillsborough
- When
- July 3, 2:55 PM EST
- Where
- Hillsborough County, 1.51 mi NNW of East Lake-Orient Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.000, -82.390
Tampa Fire Rescue reported that a roof was blown off a building at the intersection of 56th Street and Hanna Avenue in East Tampa. There were also several power lines down in the same area. Pea sized hail was also reported at the location.
Hail, Polk
- When
- July 3, 5:52 PM EST
- Where
- Polk County, 0.92 mi SW of Auburndale
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.070, -81.800
A local TV station relayed pictures of quarter size hail from the Auburndale area.
Hail, Lee
- When
- July 3, 6:30 PM EST
- Where
- Lee County, 7.07 mi ENE of Bokeelia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.750, -82.050
A trained spotter near Burnt Store Marina reported penny size hail.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, July 3 to 6, 20151 death · $70,000 · 3 events
- Hail and Damaging Winds in Kansas, July 3, 2015$425,000 · 2 in hail · 22 events
- Flood and Hail in California, July 3 to 8, 2015$775,000 · 0.88 in hail · 8 events
- Flash Flooding and Damaging Wind in Mississippi, July 3, 2015$275,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Mississippi, July 3 to 4, 2015$66,000 · 1.75 in hail · 12 events
- Flash Flood in Kentucky, July 3, 2015$100,000 · 1 event
- Damaging Winds in Georgia, July 3, 2015$56,000 · 50 kt wind · 5 events
- Damaging Winds in South Carolina, July 3, 201556 kt wind · 36 events
- Flash Flood and Flood in Indiana, July 3 to 4, 2015$25,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 3 to 4, 2015$11,000 · 1.75 in hail · 10 events
- Flash Flood in Tennessee, July 3, 2015$15,000 · 1 event
- Flash Flooding and Damaging Winds in Texas, July 3, 201565 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575687, 575688, 575689, 575685, 575686.